The varying skin manifestations and clinical characteristics of drug reaction with eosinophilia and systemic symptoms (DRESS) were outlined in study data published in the Journal of the European Academy of Dermatology and Venereology. In a retrospective cohort of patients with DRESS, lesion types and morphology varied widely, with drug type often influencing the extent and severity of rashes.

DRESS is a severe adverse drug reaction that carries high risk of organ damage and death. Skin manifestations are often the first symptoms of DRESS, though the spectrum of dermatological symptoms is poorly understood. To better characterize the skin manifestations of DRESS, investigators conducted a multicenter, retrospective study at 3 hospitals in South Korea. Patients diagnosed with DRESS from 2009 to 2021 were eligible for inclusion. Patients’ medical records were reviewed; investigators used a standardized DRESS scoring system to re-characterize patient cases as definite, probable, possible, or no case. Only definite and probable DRESS patient cases were included in subsequent analyses.

Skin manifestations were reviewed by 2 independent dermatologists using clinical photographs of the lesions and descriptions in the medical records. The culprit drugs were identified by reviewing patients’ medication lists and evaluating the latency between drug initiation and DRESS onset. Descriptive statistics were used to characterize DRESS manifestations and characteristics.


Continue Reading

The analytic cohort comprised 125 patients: 74 probable and 51 definite patients with DRESS. Mean age at diagnosis was 54.4 ± 19.6 years and 52.3%

were men. The most common class of culprit agents was carboxamide antiepileptics (21.6%), specifically carbamazepine (18.4%) and oxcarbazepine (3.2%). The next most common triggering drugs were allopurinol (20.8%) and antituberculous agents (12%), including isoniazid, ethambutol, rifampicin, and pyrazinamide. The median duration from drug exposure to DRESS manifestation was 26 (interquartile range, 16-35) days.

All patients experienced skin manifestations. A rash covering more than 50% of the body surface area was observed in 97.6% of patients. A majority of patients also experienced edema (59.2%), including facial edema (43.6%). The most common rash morphology was polymorphous maculopapular (84.8%), specifically the exfoliative (47.2%), urticarial (45.6%), and purpuric forms (31.2%). Monomorphic maculopapular morphology was observed in 18.4% of patients. Patients with DRESS triggered by carboxamide antiepileptics were significantly more likely to experience general edema (P = .014) and facial edema (P = .021) than patients triggered by allopurinol. The most common treatment was systemic corticosteroids, received by 92.0% of patients. All patients ceased taking the culprit agent. In all, 10 patients died within 6 months of DRESS onset. Patients with purpura had higher DRESS severity scores (P <.01), although purpura was not associated with significantly elevated mortality rates.

Study limitations include the retrospective design and relatively small cohort size.

Results from this study emphasized to the investigators the wide range of skin manifestations seen in DRESS. Further prospective studies are necessary to better understand the pathophysiology of DRESS. “[U]nderstanding a wide range of skin lesions, in addition to the characteristic presentation, would promote early suspicion of DRESS and enable prompt discontinuation of the culprit drug, with the potential for better prognoses in patients with DRESS,” investigators wrote.

Reference

Lee JW, Lee SR, Kim MJ, et al. Skin manifestations and clinical features of drug reaction with eosinophilia and systemic symptoms: a retrospective multicentre study of 125 patients. J Eur Acad Dermatol Venereol. Published online March 28, 2022. doi:10.1111/jdv.18100